New Jersey, 2021

High Wind in New Jersey, March 1, 2021

March 1, 2021 · NWS OKX · 1 event in 1 county or zone

A strong cold front passed through during the late day to early evening hours of March 1, 2021. High winds occurred after its passage during the nighttime hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front passed through during the late day to early evening hours of March 1, 2021. High winds occurred after its passage during the nighttime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 1, 7:23 PM EST, 37 minutes earlier.

Area forecast discussion, Mar 1, 7:23 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
723 PM EST Mon Mar 1 2021

.SYNOPSIS...
An Arctic front will pass this evening, producing windy and
cold conditions through Tuesday. High pressure will then
dominate through the week. Low pressure will pass well to the
southeast on Sunday, while high pressure returns on Monday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Per 00Z obs, the Arctic front is just entering NW sections of
the CWA, so stronger winds should hold off until later this
evening after its passage. Stray flurries have already made it
as far SE as NYC, so will continue to mention iso-sct flurries
as well.

The wind advy was still warranted based on the latest progs.
There should be an initial surge of winds with the front tngt,
then perhaps a slight slackening early in the mrng before they
pick up again by 14Z. The NAM in particular keeps 50-55 kt H85
winds in til late aftn. With a deeply mixed atmosphere, the wind
advy was extended a few hours to 4 pm.

Dry wx on Tue with PW around a tenth of an inch.

The NBM was used for low/high temps tngt and Tue, with minor
adjustments. Wind chills tngt will drop into the single digits
for LI and NYC, and will dip blw zero in spots north of there.
Wind chills on Tue will not get out of the teens and lower 20s.

&&

.SHORT TERM /TUESDAY NIGHT/...
A mid lvl wave passes N of the region Tue ngt. Any snow with
this is progged to remain across VT and upstate NY. Dry wx is
expected for the CWA. Winds aloft decrease, and the loss of
diurnal heating will further allow for sfc winds and gusts to
diminish. There could be enough mixing to prevent ideal
radiational cooling. In addition, some mid and high lvl
cloudiness is suggested in the time heights. As a result, the
NBM was used for temps, which more closely resembled the NAM MOS
as opposed to the much colder GFS MOS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A deep closed low aloft will retrograde slowly W across eastern
Canada through the end of the week, while upper ridging persists
from the Rockies into central Canada. Quasi-zonal flow aloft
over the eastern states to start will send sfc low pressure well
to the south on Wed, then become more amplified through Sat,
sending Canadian high pressure with dry and progressively colder
air into the region on a brisk NW flow. Mild temps with highs
from the mid 40s to mid 50s on Wed will only reach the lower/mid
40s on Thu and the 30s on Fri. Weak return flow as a lobe of
the sfc high breaks off and sets up just off the coast should
bring slight moderation for Sat, with highs in the upper 30s and
lower 40s.

The closed low across Canada should begin to weaken beginning
Sat, allowing the ridge to the west to slowly build eastward to
the Plains states, while a Pacific disturbance undercuts the
ridge and enters the base of the longwave trough, with sfc low
pressure developing in the Gulf of Mexico on Sat and then
passing well to the SE on Sunday, though perhaps not as far SE
as model forecasts. Given the dominance of the trough and the
position of the ridge to the west, do not expect this low to
get very close to the coast, and only 1 out of 51 12Z EPS
members showed precip getting to the coast. Allowed a little
extra wiggle room for the low to cut in more closely than the op
and ensemble forecasts as is often the case in this scenario,
but even still that would only warrant slight chance PoP on
Sunday for Long Island and SE CT. At any rate, windy and
continued cold wx expected in the wake of this departing sys on
Mon, with highs only in the 30s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A cold front moves through the terminals this evening. High
pressure then builds to the west through Tuesday morning and
slides to the south Tuesday afternoon.

VFR conditions through the overnight and on Tuesday.

NW winds 15-20 kt with gusts 30-35 kt through the early evening
increase to 25-30 kt gusting around 40kt. Occasional gusts as high
as 45 kt possible late this evening and overnight. Winds and gusts
begin to diminish Tuesday morning and may be a few kt higher than
currently forecast.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

NW wind gusts may be briefly near 45 kt tonight. Wind gusts Tuesday
morning may be a few kt higher than currently forecast, possibly
near 40 kt especially in the morning.

.OUTLOOK FOR 00Z TUESDAY THROUGH SATURDAY...
.Tuesday night...VFR. Diminishing NW winds 10-15kt after 03Z.
.Wednesday through Saturday...VFR. NW winds gusting 20-30kt possible
Thu.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Strongest winds and higher seas are holding off til cold fropa
later this evening, still gale warning remains in effect for all
waters. There could be a few isold gusts to storm force,
particularly the ern zones. Some areas of light freezing spray
are possible overnight and Tue as well. Low tides should
approach blowout lvls during the times of low tide Tue mrng.
The guidance indicated lvls would be marginal, so an advy was
not issued attm. The gales diminish Tue ngt, with a SCA likely
needed for most areas for the rest of the ngt, and for the
eastern ocean waters on Wed.

SCA conds likely for most if not all the waters from late day
Thu into Fri night or early Sat morning as NW flow increases
with a reinforcing shot of colder air. Can't totally rule out
gales on the outer ocean waters, but frequent gusts up to 30 kt
appear more likely attm.

&&

.HYDROLOGY...
No hydrologic impacts anticipated attm.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 PM EST Tuesday for CTZ005>012.
NY...Wind Advisory until 4 PM EST Tuesday for NYZ067>075-078>081-
     176>179.
NJ...Wind Advisory until 4 PM EST Tuesday for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 6 PM EST Tuesday for ANZ330-340-345-350-353-
     355.
     Gale Warning until 4 PM EST Tuesday for ANZ335-338.

&&

SYNOPSIS...JMC/Goodman
NEAR TERM...JMC/Goodman
SHORT TERM...JMC
LONG TERM...Goodman
AVIATION...MW
MARINE...JMC/Goodman
HYDROLOGY...JMC
Hazardous weather outlook, Mar 1, 3:29 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
329 PM EST Mon Mar 1 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-022030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
329 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for wind reports and any associated damage is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-355-022030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EST Mon Mar 1 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-022030-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
329 PM EST Mon Mar 1 2021

...GALE WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Union

When
March 1, 8:00 PM EST to 9:00 PM EST
Where
Eastern Union forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

A measured wind gust of 62 mph was recorded 2 miles NE of Roselle, NJ at 840 PM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935995.